Alert archive / Colorado / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 10, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 7, 2014, 2:36 PM MDT for Kit Carson County, Yuma County, Colorado. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 7, 2014, 2:36 PM MDT (20:36 UTC)
- Expired
- May 7, 2014, 3:15 PM MDT
- In force
- 39 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Kit Carson County, CO, Yuma County, CO
The radar
The Goodland radar (KGLD), 68 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 7, 2:45 PM MDT | HAIL 1.75 | 2 N Bethune, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 7, 12:37 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 8.6 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 97 J/kg
- Mixed-layer CIN
- -126 J/kg
- Mixed-layer LCL
- 776 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
417
WUUS53 KGLD 072036
SVRGLD
COC063-125-072115-
/O.NEW.KGLD.SV.W.0010.140507T2036Z-140507T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
236 PM MDT WED MAY 7 2014
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL KIT CARSON COUNTY IN EAST CENTRAL COLORADO...
SOUTH CENTRAL YUMA COUNTY IN NORTHEAST COLORADO...
* UNTIL 315 PM MDT
* AT 235 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BETHUNE...
AND MOVING NORTH AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
KIRK AND IDALIA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3972 10262 3972 10217 3923 10233 3924 10257
TIME...MOT...LOC 2036Z 182DEG 21KT 3933 10245
HAIL...1.25IN
WIND...60MPH
$$
BRB/JRM3 follow-up statements
326
WWUS53 KGLD 072050
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
250 PM MDT WED MAY 7 2014
COC063-125-072115-
/O.CON.KGLD.SV.W.0010.000000T0000Z-140507T2115Z/
KIT CARSON CO-YUMA CO-
250 PM MDT WED MAY 7 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL
YUMA AND NORTH CENTRAL KIT CARSON COUNTIES UNTIL 315 PM MDT...
AT 248 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BETHUNE...AND
MOVING NORTH AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
IDALIA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3928 10232 3928 10254 3972 10258 3972 10217
3933 10230
TIME...MOT...LOC 2050Z 196DEG 16KT 3938 10242
HAIL...1.25IN
WIND...60MPH
$$
BRB/JRM178
WWUS53 KGLD 072055
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
255 PM MDT WED MAY 7 2014
COC063-125-072115-
/O.CON.KGLD.SV.W.0010.000000T0000Z-140507T2115Z/
KIT CARSON CO-YUMA CO-
255 PM MDT WED MAY 7 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL
YUMA AND NORTH CENTRAL KIT CARSON COUNTIES UNTIL 315 PM MDT...
AT 253 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTH OF
BETHUNE...AND MOVING NORTH AT 20 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...PUBLIC.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT WIND
DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
IDALIA.
THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 199 AND 217.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3932 10231 3933 10254 3958 10257 3972 10258
3972 10217 3936 10229
TIME...MOT...LOC 2055Z 197DEG 19KT 3942 10241
HAIL...1.75IN
WIND...60MPH
$$
BRB/JRM233
WWUS53 KGLD 072115
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
315 PM MDT WED MAY 7 2014
COC063-125-072126-
/O.EXP.KGLD.SV.W.0010.000000T0000Z-140507T2115Z/
KIT CARSON CO-YUMA CO-
315 PM MDT WED MAY 7 2014
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL YUMA AND NORTH
CENTRAL KIT CARSON COUNTIES HAS EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...SMALL HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3932 10231 3933 10254 3958 10257 3972 10258
3972 10217 3936 10229
TIME...MOT...LOC 2055Z 197DEG 19KT 3942 10241
$$
BRB/JRMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 2:02 PM MDT, 34 minutes earlier.
Area forecast discussion, May 7, 2:02 PM MDT, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
202 PM MDT WED MAY 7 2014
.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 202 PM MDT WED MAY 7 2014
LATEST WV LOOP SHOWS A DEEP UPPER TROUGH WEST OF THE ROCKIES MOVING
EASTWARD. MODEL CONSENSUS IS FOR MID/UPPER LEVEL FLOW TO INCREASE
MARKEDLY OVER OUR AREA LATE THIS AFTERNOON AND EVENING. IN RESPONSE
TO THE APPROACHING TROUGH A RATHER QUICK EVOLUTION OF SURFACE
PRESSURE FIELDS IS UNDER WAY WITH SOME DISAGREEMENT IN THE POSITION
OF THE SURFACE LOW AND AN EAST TO WEST ORIENTED BOUNDARY ACROSS THE
FORECAST AREA. THIS WILL HAVE SIGNIFICANT IMPLICATIONS FOR FIRE
WEATHER...WIND...AND POTENTIAL FOR CONVECTION LATE THIS AFTERNOON
THROUGH THE EVENING.
CURRENT OBS INDICATE MUCH HIGHER DEW POINTS THAN ANTICIPATED SO FAR THIS
AFTERNOON AND THIS RAISES CONCERN FOR THE ANTICIPATED CRITICAL FIRE
WEATHER CONDITIONS. FOR NOW HAVE NOT MADE CHANGES TO EXISTING
HIGHLIGHTS AND WILL WAIT TO SEE HOW MUCH MIXING OCCURS LATER THIS
AFTERNOON. OTHER HAZARDS INCLUDE UNCERTAINTY WITH WIND ADVISORY FOR
SOUTHERN PORTIONS OF THE AREA LATER THIS AFTERNOON/EVENING THAT WILL
ALSO DEPEND ON MIXING. STRONG WINDS MAY BE CONFINED TO THE FAR
SOUTHERN PORTION OF THE FORECAST AREA BUT EVEN THIS THINKING MAY
BE TOO PESSIMISTIC GIVEN LATEST SHORT TERM GUIDANCE. THE BIGGEST
CONCERN IS WITH CONVECTION THAT SHOULD INCREASE SHORTLY.
INSTABILITY AND DEEP LAYER SHEAR ARE FAVORABLE FOR SUPERCELLS
CAPABLE OF LARGE HAIL AND DAMAGING WINDS...PRIMARILY ACROSS THE
NORTHWEST THROUGH AT ABOUT 03Z WITH DIMINISHING POPS AFTER.
A COLD FRONT WILL MOVE THROUGH LATE TONIGHT CAUSING A SHIFT IN WINDS
TO THE NORTHWEST WITH SPEEDS INCREASING TO 20-30 KNOTS. SOME
CONVECTION WILL BE POSSIBLE AGAIN LATE TOMORROW...PRIMARY IN THE FAR
SOUTHWEST NEAR THE STATIONARY BOUNDARY.
.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 135 PM MDT WED MAY 7 2014
TROUGH AXIS WILL BE MOVING EAST AND OUT OF THE AREA THURSDAY NIGHT
WITH PRECIPITATION CHANCES DIMINISHING. CLEARING SKIES AND LIGHT
WEST TO NORTHWEST WINDS WILL ALLOW TEMPERATURES TO DROP INTO THE
UPPER 30S TO LOWER 40S...JUST ABOVE FROST ADVISORY CRITERIA.
WEAK SHORTWAVE TROUGH EMBEDDED IN THE ZONAL FLOW ON FRIDAY
AFTERNOON AND EVENING WILL BRING LOW CHANCES FOR RAIN
SHOWERS IN NORTHEAST COLORADO AND THE NEBRASKA BORDER AREA...BUT
WITH MUCAPE FORECAST TO BE ZERO DID NOT INCLUDE ANY MENTION OF
THUNDER. TEMPERATURES WILL BE NEAR NORMAL...WITH LOWS FRIDAY NIGHT
WELL ABOVE FROST CRITERIA.
ZONAL FLOW ALOFT CONTINUES THROUGH THE REMAINDER OF THE EXTENDED
PERIOD...WITH OCCASIONAL CHANCES FOR PRECIPITATION. BEST CHANCES
APPEAR TO BE BETWEEN SATURDAY NIGHT AND MONDAY WITH A BETTER
DEFINED SHORTWAVE TROUGH IN THE FLOW. THERE ARE SOME CONSIDERABLE
TIMING DIFFERENCES AMONG THE MODELS SO DID NOT GET TOO SPECIFIC.
THE COMBINATION OF CLOUDS AND COLD ADVECTION AT THE SURFACE WILL
RESULT IN BELOW NORMAL TEMPERATURES. MUCAPE IS NEAR ZERO OR VERY
LOW SO DO NOT HAVE ANY MENTION OF THUNDER UNTIL VERY LATE IN THE
PERIOD WHEN MODELS HINT AT SOME WEAK INSTABILITY. WET BULB ZERO
HEIGHTS SUGGEST A RAIN/SNOW MIX POSSIBLE SUNDAY AND MONDAY IN THE
HIGHER TERRAIN OF THE WESTERN FORECAST AREA...BUT NO ACCUMULATION
IS EXPECTED.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1142 AM MDT WED MAY 7 2014
VFR CONDITIONS ARE EXPECTED AT BOTH TERMINALS THROUGH THE PERIOD.
THE WIND FORECAST IS QUITE CHALLENGING AND MAY REQUIRE AMENDMENTS
THIS AFTERNOON. NORTHEASTERLY WINDS BEHIND A WEAK NEARLY
STATIONARY FRONT HAVE PERSISTED THROUGH THE MORNING BUT SHOULD
GRADUALLY TRANSITION TO SOUTHERLY AT GLD AS THE FRONT MOVES
NORTHWARD. WINDS COULD BECOME GUSTY THIS AFTERNOON...ESPECIALLY
AFTER 21Z LASTING INTO THE EARLY EVENING. AT KMCK WINDS ARE EXPECTED TO
REMAIN EASTERLY/NORTHEASTERLY THROUGH THE FIRST PART OF THE NIGHT.
AT BOTH TERMINALS A COLD FRONT WILL MOVE THROUGH LATE RESULTING IN
A SHIFT TO NORTHWESTERLY WINDS...WITH GUSTS 30-35 KNOTS
POSSIBLE...ESPECIALLY BY MID MORNING. THUNDERSTORMS WILL LIKELY
FORM NORTH OF THE BOUNDARY LATE THIS AFTERNOON AND EVENING. THE
GREATEST CHANCES WILL BE NORTHWEST OF BOTH TERMINALS.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...RED FLAG WARNING UNTIL 9 PM MDT /10 PM CDT/ THIS EVENING FOR
KSZ013>016-027>029-041-042.
WIND ADVISORY UNTIL 9 PM MDT /10 PM CDT/ THIS EVENING FOR
KSZ027>029-041-042.
CO...RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR COZ253-254.
WIND ADVISORY UNTIL 9 PM MDT THIS EVENING FOR COZ092.
NE...NONE.
&&
SHORT TERM...BRB
LONG TERM...024
AVIATION...BRBHazardous weather outlook, May 7, 10:39 AM MDT, 3 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1039 AM MDT WED MAY 7 2014 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081000- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1039 AM MDT WED MAY 7 2014 /1139 AM CDT WED MAY 7 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT WIDESPREAD SIGNIFICANT RED FLAG CONDITIONS ARE EXPECTED SOUTH OF A LENORA KANSAS TO FLAGLER COLORADO LINE...WITH WINDY CONDITIONS AND DRY AIR IN PLACE THIS AFTERNOON BEHIND A WARM FRONT LIFTING NORTH. WIND GUSTS COULD REACH 45 MPH ACROSS THE SOUTHERN PORTIONS OF THE AREA WHICH COULD CAUSE AREAS OF BLOWING DUST WITH REDUCED VISIBILITIES ESPECIALLY NEAR OPEN FIELDS. ISOLATED THUNDERSTORMS MAY DEVELOP AS FAR SOUTH AS INTERSTATE 70 LATER THIS AFTERNOON AS THIS FRONT LIFTS NORTH. THUNDERSTORM ACTIVITY SHOULD THEN TRANSITION NORTHWARD AND INCREASE IN COVERAGE OVER NORTHEAST COLORADO AND SOUTHWEST NEBRASKA LATE THIS AFTERNOON THROUGH THIS EVENING. A FEW OF THESE STORM MAY BECOME SEVERE WITH GOLF BALL SIZE HAIL AND DAMAGING WINDS POSSIBLE THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS THURSDAY AND THURSDAY NIGHT ACROSS THE AREA. WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED. TEMPERATURES THURSDAY NIGHT MAY DROP INTO THE MIDDLE 30S OVER PARTS OF THE AREA...WITH FROST POSSIBLE AT SHELTERED LOCATIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.
In the hours before
Special weather statement, May 7, 2:33 PM MDT, 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 233 PM MDT WED MAY 7 2014 COZ091-072045- KIT CARSON COUNTY- 233 PM MDT WED MAY 7 2014 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO... AT 230 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR BETHUNE...MOVING NORTH AT 30 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. && LAT...LON 3957 10257 3957 10224 3923 10233 3924 10255 TIME...MOT...LOC 2033Z 185DEG 28KT 3933 10243 BRB/JRM
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 10:26 AM MDT | Wind Advisory | GLD | Cheyenne | 10 hr |
| May 7, 2:33 PM MDT | Special Weather Statement | GLD | Kit Carson | 12 min |
| May 7, 3:26 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson, Yuma | 49 min |
| May 7, 3:44 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 61 min |
| May 7, 4:44 PM MDT | Tornado Warning | GLD | Yuma | 46 min |
| May 7, 5:29 PM MDT | Tornado Warning | GLD | Yuma | 46 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.